Codeine Should Not Be Given To Children – FDA Warning

Codeine FDA warningChildren should never be given codeine for pain relief following operations to have their adenoids or tonsils removed because it causes death, according to a FDA warning issued on Wednesday.

The Federal Drug Administration said it wants all products containing codeine to carry a tough warning on the label, instructing doctors not to administer the drug to children following these types of surgeries.

The FDA said that it received reports of 13 child deaths when they were administered drugs containing codeine after their operations. A study of the deaths, which happened between 1969 – 2012, discovered that the majority of deaths occurred after the removal of their adenoids and tonsils, as well, many of the children experienced sleep apnea.

According to the agency, it was evident that the kids rapidly metabolised the drug, causing their livers to convert the codeine into fatal amounts of morphine.

The FDA said, “Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine.”

Adenoids are behind the nose, while tonsils are located at the back of the throat. They can be infected and sometimes have to be removed if they cause ear or breathing problems. As well, doctors say that children who frequently get step throat might also have to have their tonsils removed.

However, because it is difficult to figure out which children are rapid metabolisers of codeine, the FDA said the drug should never be used for child patients attending at a hospital to have their adenoids or tonsils removed.

Leave a Reply

Your email address will not be published.